Texas, 2022

High Wind in Texas, May 7, 2022

May 7, 2022 · NWS MAF · 2 events in 2 counties and zones

Longwave troughing across the Intermountain West with imbedded shortwave troughs resulted in westerly high winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Longwave troughing across the Intermountain West with imbedded shortwave troughs resulted in westerly high winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 11:23 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 7, 11:23 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1223 PM CDT Sat May 7 2022

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sat May 7 2022

VFR and SKC over the next 24 hours. Winds will be gusty out of the
SW at all terminals this afternoon, diminishing around 02-03z at
all sites except KCNM where they will continue overnight. Gusty SW
winds will return to all TAF sites by 15z tomorrow. Severe
turbulence around the Guadalupe and Delaware Mountains is
expected today and tomorrow, which may be hazardous for low flying
light aircraft.

&&

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 258 AM CDT Sat May 7 2022

Quite a hot Mother's Day weekend is upon us as an upper level
ridge has been building across the southwest US. Under the
influence of the upper ridge centered overhead and strong
downslope westerly winds, high temperatures will soar well into
the triple digits with a record high forecast at Midland Int'l
(previously 103F set in 2009). This would also mark an early first
100+ degree day in Midland as the average first date is June 1st.
With record heat anticipated, a Heat Advisory in effect from the
Permian Basin into the Big Bend and Davis Mountains. A very well
mixed boundary layer (mixing to near 600mb) will tap into stronger
winds, leading to a breezy afternoon especially across the
northwestern CWA. A High Wind Warning is also in effect for the
Guadalupe and Delaware Mountains. In addition to the wind and
heat, it will be very dry areawide with RH as low as 2% leading to
critical to extreme fire weather conditions. With this, a Red
Flag Warning is in effect for all zones except along the Rio
Grande. Please refer to the Fire Weather Discussion below for more
details.

The upper ridge axis shifts eastward for Sunday, bringing
temperatures down some compared to today. Despite this, it will
still be very hot- highs will once again creep into the triple
digits for many, nearing Heat Advisory criteria in the
northeastern Permian Basin and along the Rio Grande. Winds won't
be quite as strong, but may still approach high wind at GDP. RHs
will fall below 5% again on Sunday, resulting in another day of
critical to extreme fire conditions.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 258 AM CDT Sat May 7 2022

The heat continues into Monday though temps do manage to drop a
couple more degrees. The upper trough out west will deepen backing
winds from a more southwesterly direction enabling Gulf of Mexico
moisture to make a better intrusion into the CWA. Convergence
along the dryline and mountain heating will cause isolated to
scattered storms to develop Tuesday afternoon. Forecast soundings
show a pronounced cap in place so will have to see if there will
be enough lift for it to be overcome.

Wednesday will be much like Tuesday except the approaching upper
trough will draw the dryline and any associated convection
further west. Models maintain a pretty good consistency as to the
evolution of the upper pattern through the end of the week showing
the low ejecting to the northeast and passing across the northern
tier of states. They so disagree however in whether or not the
northern trajectory of the low will continue to cause storms to
fire along the dryline for the end of the week. Non-zero PoPs have
been left in the forecast to take this uncertainty into account
but at least the better low level moisture that all models are
showing should keep temps closer to normal.

&&

.FIRE WEATHER...
Issued at 258 AM CDT Sat May 7 2022

Critical fire weather conditions will continue through Monday for
much of the area. Humidities will be very low to go along with
very high ERC values. Winds will be more marginal suggesting IA
type concerns except in the Guadalupe Mountains and adjacent
plains where stronger winds are expected. No wind shifts are
expected so a west to southwest wind direction will hold for the
next several days. Some improvement will occur Tuesday when
moisture from the Gulf of Mexico pushes west into southeastern New
Mexico and the Big Bend. This will cool temperatures some and help
cause isolated to scattered showers and thunderstorms to form.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68 103  66 100 /   0   0   0   0
Carlsbad                 66  96  63  95 /   0   0   0   0
Dryden                   71 103  69 100 /   0   0   0   0
Fort Stockton            66 101  63 101 /   0   0   0   0
Guadalupe Pass           62  88  61  87 /   0   0   0   0
Hobbs                    62  96  61  94 /   0   0   0   0
Marfa                    55  93  51  93 /   0   0   0   0
Midland Intl Airport     66 101  65  99 /   0   0   0   0
Odessa                   67 100  65  98 /   0   0   0   0
Wink                     64 101  60  99 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Borden-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Heat Advisory until 8 PM CDT this evening for Borden-Central
     Brewster County-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Ector-Glasscock-Howard-Lower
     Brewster County-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-
     Terrell-Upton-Winkler.

     Fire Weather Watch from Sunday morning through Sunday evening
     for Andrews-Borden-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Reeves County Plains-Scurry-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Fire Weather Watch from Sunday morning through Sunday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     High Wind Watch from Sunday afternoon through Sunday evening for
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...16
LONG TERM....10
AVIATION...88
Hazardous weather outlook, May 7, 2:33 AM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
333 AM CDT Sat May 7 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-080845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
333 AM CDT Sat May 7 2022 /233 AM MDT Sat May 7 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect this afternoon and early evening for
the Western Low Rolling Plains, most of the Permian Basin, the Davis
Mountains and Foothills, and Pecos, Brewster, and Terrell Counties.

A Red Flag Warning is in effect this afternoon and early evening for
Southeast New Mexico and most of West Texas.

A High Wind Warning is in effect this afternoon and early evening
for the Guadalupe and Delaware Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Fire Weather Watch is in effect Sunday morning through evening for
Southeast New Mexico and most of West Texas.

A High Wind Watch is in effect Sunday afternoon and early evening for
the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
May 7, 12:51 PM CST to 3:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
May 7, 2:38 PM CST to 5:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026565, 1026564.